Q. I am living in the Netherlands and the psychiatrists are not so open as in the U.S. I have a bipolar disorder ultra rapid cycling, but there are days that I am ultradian (mood swings per hour(s) per day). Is this normal? The strange thing was also that for two months ago a depression of almost 1 1/2 year passed away. All these effects gives me a lot of tension, such as headache, being very nervous, etc.

On a U.S. site I learned that ultra rapid cycling or ultradian are very difficult to diagnose and very hard to stabilize or impossible to stabilize. I am using after years of Lithium treatment, without success, now 3 x 500 mg Depakene and my weight is 82 kg. The last treatment doesn't help really, just a little bit.

I really look forward to your comments. Sorry for my poor English, but I am speaking fluently Dutch.

 

  A. I would recommend that you try using an antidepressant as delineated in works on borderline personality. The rapid cycling may be affective instability, which responds well to antidepressants such as venlafaxine (400-600 mg/day), sertraline (200-400 mg/day), fluoxetine (80-120 mg/day), nefazodone (500-750 mg at bedtime), citalopram (60-80 mg/day), or fluvoxamine (300-500 mg/day). A good sign of the medication being effective will be reduction in your carbohydrate craving and elimination of headaches. If you have achy muscles, migraines, tempomandibular joint dysfunction, irritable bowel, or hives, these should all clear too at an adequate dosage of the above medications.

Low dosages will not work. There is no guarantee that any of them will work, but none will if not enough is used. I would recommend the venlafaxine if increased weight is a problem since it has the highest initial weight loss. Nefazodone is the most weight neutral, but will not work if you have obsessive compulsive symptoms.

Your English is very good. I wish my Dutch was as good so I could write to you in a format which would allow us to better communicate.